Alert archive / New Mexico / Wind Advisories in 2023
Wind Advisory 23, NWS El Paso, TX
NWS El Paso, TX issued this wind advisory at Apr 2, 2023, 1:48 PM MDT for 6 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 3, 2023, 3:00 PM MDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2023, 1:48 PM MDT (19:48 UTC)
- In effect from
- Apr 3, 2023, 3:00 PM MDT
- Expired
- Apr 4, 2023, 9:00 PM MDT
- In force
- 30 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 54 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3708 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 2, 11:39 AM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 2, 11:39 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1139 AM MDT Sun Apr 2 2023
...New AVIATION...
.SYNOPSIS...
Issued at 315 AM MDT Sun Apr 2 2023
Breezy conditions are expected for today, but winds increase quite
a bit for Monday and Tuesday. Temperatures will also drop below
normal behind a cold front Tuesday morning. Quiet conditions
return for Wednesday and Thursday. Moisture arrives Friday
bringing a slight chance for rain into next weekend.
&&
.SHORT TERM...
(Today and tonight)
Issued at 315 AM MDT Sun Apr 2 2023
There's not much to write about when it comes to today's weather.
A compact s/w is working its way eastward across the CWA early
this morning. It will do little more than bring some breezes to
the higher elevations and east slope areas this morning. Flow
aloft remains somewhat elevated in the wake of this system while a
lee low deepens over SE CO. Thus, we will see breezy conditions
this afternoon while highs climb a few degrees above average. We
will see quiet conditions overnight tonight with Monday morning
lows within a few degrees of normal.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 315 AM MDT Sun Apr 2 2023
We are still expecting windy conditions beginning Monday and
lasting into Tuesday. A more potent upper-level trough will move
ashore Sunday evening, reaching the Colorado River Valley by
Monday evening before pushing east-southeast into NM by Tuesday
morning. The progression of this trough will deepen a ~986 mb surface
low over SE CO. Deep mixing will help foster gusts of 40-50 knots
on Monday afternoon, so a solid wind advisory will likely be
needed for the entire CWA. By evening, with flow continuing to
increase, mountain locations and perhaps east slope areas, will
see wind gusts increase above 50 knots. Thus, a high wind watch
is in effect for the highlands of the Bootheel, Gila, and Sacs.
Areas like White Sands HQ or even East El Paso could see some wind
gusts over 50 knots overnight, but I was not quite confident
enough to include them in the watch. Mountain level flow is not
quite to 50 knots, which is limiting my confidence for a good east
slope event.
The system will drag a decent Pacific front through the area
Tuesday morning while the H500 jet max shifts into the TX
Panhandle. The strengthening cold front and still decent flow
aloft will keep Tuesday well into the windy category. Sustained
speeds will likely be higher with the tighter pressure gradient,
but the cooler air will limit gust potential. Mountain areas will
continue to see a threat for high winds though winds will begin to
diminish west to east. I have the watch for the Bootheel ending a
few hours sooner than its counterparts, and really, it may see
winds diminish before its 00z expiration. NBM guidance is showing
potential for high wind gusts (>50 knots) in the lowlands,
basically Continental Divide and east, likely associated with
FROPA. I remain skeptical of this solution except for immediate
east slope areas given the limited mixing, so I did temper winds
down a bit from the NBM. Even if we end up going with an advisory
for Tuesday, I wouldn't be surprised by isolated gusts above 50
knots in the advisory area.
Winds will die down overnight Tuesday into Wednesday with a low-
amplitude s/w ridge expected to develop ahead of our next
potential weather maker. Wednesday's highs will still be below
normal, but we will rebound back just above normal for Thursday
beneath the ridge. Winds will also be relatively light for April's
standards. On Friday, a weak cold front will bring a tap to the
Gulf of Mexico. What becomes of that moisture tap, if anything,
becomes unclear. Forecast guidance continues to show the formation
of a closed low, but guidance cannot decide on its track and
strength. The latest runs show a weak closed low that tracks too
far south for precip. Nevertheless, low precip chances are
included in the forecast for next weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1135 AM MDT Sun Apr 2 2023
VFR and fair weather conditions can be expected through the TAF
period with skies SKC. Winds will be breezy through the afternoon
and evening out of W/SW AOB 15-18G25-28KT. Winds will dimish to
less than 10 knots after 03Z, lasting through the early/mid
morning hours. Winds ramp back up by 18Z tomorrow, with winds
between 20-25 knots. AWW will likely be needed for KELP.
&&
.FIRE WEATHER...
Issued at 315 AM MDT Sun Apr 2 2023
Key Messages:
-Elevated fire concerns today
-Critical fire weather Monday and Tuesday
A very dry air mass remains in place today, and with temperatures
climbing above normal, min RH values will drop into the single
digits. Winds will be a bit higher than yesterday, topping out
around 15 to 20 MPH with higher gusts. This will result in
elevated fire concerns, but no fire headlines will be needed
today. The breezes and warmth will foster very good to excellent
vent rates.
Winds increase for Monday and especially for Tuesday while a very
dry air mass remains in place. Min RH values will drop into the
single-digits on Monday, and in spite of a cooler air mass, they
will drop into the single-digits and lower teens on Tuesday. The
higher peaks of the Gila will see a bit better moisture but still
mid to upper teens on Tuesday. These low humidities will combine
with 20-foot wind speeds of 20 to 30 MPH with gusts of 50-60 MPH.
Thus, critical fire concerns are expected for both Monday and
Tuesday. A fire weather watch is in effect for the entire area,
which will likely be upgraded to a red flag later this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 82 48 84 53 / 0 0 0 0
Sierra Blanca 74 44 80 47 / 0 0 0 0
Las Cruces 82 43 83 47 / 0 0 0 0
Alamogordo 79 46 79 46 / 0 0 0 0
Cloudcroft 53 38 54 32 / 0 0 0 0
Truth or Consequences 79 42 77 44 / 0 0 0 0
Silver City 69 41 69 34 / 0 0 0 0
Deming 78 37 80 40 / 0 0 0 0
Lordsburg 76 39 79 39 / 0 0 0 0
West El Paso Metro 78 48 81 52 / 0 0 0 0
Dell City 80 41 82 47 / 0 0 0 0
Fort Hancock 81 43 86 49 / 0 0 0 0
Loma Linda 73 44 77 47 / 0 0 0 0
Fabens 81 44 85 48 / 0 0 0 0
Santa Teresa 78 42 81 47 / 0 0 0 0
White Sands HQ 79 51 80 53 / 0 0 0 0
Jornada Range 78 43 78 46 / 0 0 0 0
Hatch 80 43 80 46 / 0 0 0 0
Columbus 79 43 81 47 / 0 0 0 0
Orogrande 79 43 80 49 / 0 0 0 0
Mayhill 69 46 68 39 / 0 0 0 0
Mescalero 66 42 66 37 / 0 0 0 0
Timberon 64 38 65 35 / 0 0 0 0
Winston 71 40 68 34 / 0 0 0 0
Hillsboro 77 43 74 40 / 0 0 0 0
Spaceport 79 41 78 44 / 0 0 0 0
Lake Roberts 69 36 68 30 / 0 0 0 0
Hurley 74 38 76 34 / 0 0 0 0
Cliff 77 31 78 31 / 0 0 0 0
Mule Creek 70 38 70 32 / 0 0 0 0
Faywood 74 41 74 37 / 0 0 0 0
Animas 78 39 79 42 / 0 0 0 0
Hachita 77 40 79 42 / 0 0 0 0
Antelope Wells 77 42 77 44 / 0 0 0 0
Cloverdale 71 43 72 39 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday morning through Tuesday evening
for TXZ055-056.
NM...Fire Weather Watch from Monday morning through Tuesday evening
for NMZ110>113.
High Wind Watch from Monday evening through Tuesday evening for
NMZ402-408-414>416.
High Wind Watch from Monday evening through Tuesday afternoon
for NMZ406.
&&
SHORT TERM...34-Brown
LONG TERM....34-Brown
AVIATION...38-RogersHazardous weather outlook, Apr 2, 5:27 AM MDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 527 AM MDT Sun Apr 2 2023 NMZ401>417-TXZ418>424-031130- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 527 AM MDT Sun Apr 2 2023 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Very windy Monday and Tuesday with winds of 25 to 40 mph and gusts to 55 mph. Patchy blowing dust over desert areas. Slight chance of showers or thunderstorms Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 1:48 PM MDT | High Wind Warning | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 55 hr |
| Apr 2, 1:49 PM MDT | Red Flag Warning | EPZ | Catron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more | 31 hr |
| Apr 2, 1:49 PM MDT | Red Flag Warning | EPZ | Catron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more | 55 hr |
Nearby
Wind Advisories in New Mexico, 2023Wind Advisories in Texas, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.